Printer Friendly

Ask the doctor.

Q I'm losing my hearing, but I've read about cochlear implants and I wonder if I might be a candidate and if the surgery is safe. How can I tell if that might be a good solution for me?

A A cochlear implant is an electronic device placed in the ear that stimulates any still-functioning auditory nerves in the cochlea, the coiled hearing organ in the inner ear. The entire device consists of a microphone, speech processor and transmitter, which are located primarily behind the ear on the outside of the head, while a receiver and stimulator are implanted in bone just beneath the skin. An array of tiny electrodes is also placed in the cochlea to stimulate the nerves there. It sounds like a lot of equipment, but the technology is small and most of it can be hidden under the hair behind the ear.

The encouraging news also is that the surgery has been determined to be safe for older adults. A study published in the February issue of the journal Laryngoscope found that the risks of complications from general anesthesia were not especially high for seniors (average age of the study participants was 77) having cochlear implants to correct deafness.

You say you are losing your hearing. Perhaps a traditional hearing aid would be more appropriate, as cochlear implants are both expensive and are meant for profoundly deaf individuals.

I would recommend you see your doctor or a hearing healthcare professional to be tested for hearing loss and learn about all your options.

Q I was told a long time ago that have mitral valve prolapse, but that I shouldn't worry because I don't have symptoms. What if my condition gets worse?

A Mitral valve prolapse is a very common I heart disorder that occurs when the valve between the left ventricle and left atrium doesn't close properly. When the left ventricle contracts, the mitral valve leaflets bulge (prolapse). The concern is that small amounts of blood will leak back into the left atrium.

[ILLUSTRATION OMITTED]

It's true that in many cases, the condition is harmless and does not require treatment or special lifestyle adjustments. Unless the condition progresses, you're not likely to experience any symptoms, and it shouldn't affect your lifespan.

However, you should know what the symptoms are: a racing or irregular heartbeat (arrhythmia), dizziness, fatigue, shortness of breath either when lying down or during exertion, and chest pain not associated with a heart attack or coronary artery disease.

Mitral valve prolapse can develop into mitral valve regurgitation when the amount of blood leaking back into the atrium becomes significant. If that condition worsens, it can lead to arrhythmias. Surgery to repair or replace the valve may be an option.

If you have no symptoms and you have your heart checked regularly, you may be able to live with a mild case of mitral valve prolapse for a long time without complications.

Q I recently read about studies showing a danger in taking clopidogrel (Plavix) and a proton pump inhibitor (Prilosec). I was put on both of those drugs after I had a heart attack last year. Should I be concerned?

A Heart patients may be routinely prescribed the antiplatelet drug clopidogrel to help prevent blood clot formation and a proton pump inhibitor (PPI), which helps reduce the formation of gastric acid and prevent gastrointestinal bleeding. These patients are also frequently on aspirin therapy for their heart.

However, a large study involving more than 13,000 patients prescribed clopidogrel after a heart attack found that PPIs effectively block the liver from converting clopidogrel into its active form. As a result, patients on both medications are significantly more likely to wind up back in the hospital with another heart attack.

The study did find that some, but not all, PPIs interfere with clopidogrel activation. Pantoprazole (Protonix), for example, was not associated with subsequent heart attack risk.

The research was published in the Jan. 28 issue of the Canadian Medical Association Journal. This study deserves continued analysis, especially because of the vast numbers of patients who are taking clopidogrel and PPIs. The Food and Drug Administration is working with clopidogrel manufacturers to enhance the drug's effectiveness in patients taking other medications. In the meantime, talk with your doctor or pharmacist about alternatives that can help prevent gastrointestinal bleeding.

Editor-in-Chief Bruce A. Ferrell, MD, Professor of Medicine and Geriatrics
COPYRIGHT 2009 Belvoir Media Group, LLC
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2009 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Publication:Healthy Years
Article Type:Interview
Date:May 1, 2009
Words:731
Previous Article:Several factors influence prostate cancer screening: age, general physical health, and risk factors should be part of a personal decision to be...
Next Article:New guidelines target COPD: this "grossly underdiagnosed" chronic lung condition is manageable if caught and treated early.
Topics:

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters